Alert archive / Tennessee / Flash Flood Warnings in 1998
Flash Flood Warning 18, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jan 15, 1998, 7:41 AM EST for Carter County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 15, 1998, 7:41 AM EST (12:41 UTC)
- Expired
- Jan 15, 1998, 11:45 AM EST
- In force
- 4 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Carter County, TN
The radar
The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 636 m²/s²
- 0-3 km storm-relative helicity
- 810 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 151247 FFWMRX TNC019-151645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 741 AM EST THU JAN 15 1998 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1145 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...CARTER COUNTY AT 741 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT OVER 1.5 INCHES OF RAIN HAS FALLEN ACROSS SECTIONS OF CARTER COUNTY DURING THE PAST 3 TO 4 HOURS. SINCE THE GROUND IS ALREADY SATURATED FROM RECENT RAINFALL...THE ADDITIONAL MODERATE RAINS WILL LIKELY PRODUCE FLASH FLOODING OF AREA STREAMS AND LOW LYING AREAS. ADDITIONAL MODERATE RAINS ARE EXPECTED TO MOVE NORTHEAST AT 30 MPH ACROSS CARTER COUNTY THIS MORNING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT'S IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 15, 2:35 AM EST, 5 hours 6 minutes earlier.
Area forecast discussion, Jan 15, 2:35 AM EST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 235 AM EST THU JAN 15 1998 MEM...CRW...AND RDU THANKS FOR COORDINATION. ANOTHER ROUND OF MODERATE TO HEAVY RAIN TO AFFECT THE CWA TODAY THROUGH TONIGHT. MODELS ARE IN GENERAL AGREEMENT WITH SOME TYPICAL BIAS. ETA SEEMS TO TAKE THE SFC LO TOO FAR WEST INTO THE CAROLINAS...BUT OVERALL...MODELS ARE IN GOOD AGREEMENT. UPPER TROUGH ACROSS THE MISSISSIPPI VALLEY WILL MOVE TOWARD THE SRN APPALACHIANS TODAY AND TONIGHT WITH A CYCLOGENSIS OCCURRING ACROSS THE GULF COAST OF LA/MS. THIS LO WILL MOVE ENE ACROSS THE GULF COAST STATES TODAY THEN NORTHEAST ALONG THE CAROLINA COAST/MID-ATLANTIC STATES FOR TONIGHT. ALSO...CD FRONT AND 850 MB TROUGH MOVES ACROSS THE CWA LATE THIS AFTERNOON THROUGH MIDNIGHT. GRIDDED DATA SHOWS STG DIFL ALOFT MOVING ACROSS THE REGION LATE THIS AFTERNOON AND EVENING DUE TO A DOUBLE JET STRUCTURE DEPICTED OVER THE SRN APPALACHIANS. THE STG DIFL ALOFT...MODERATELY STG LO LVL CONVERGENCE...WEAK/MODERATE ISENTROPIC LIFT...UPSLOPE FLOW INTO W NC/ FAR EASTERN TENNESSEE MTNS...AND PWS NEAR 1.0-1.2 INCHES WILL PRODUCE MODERATE TO HEAVY RAINS OVER THE FAR EASTERN TENNESSEE COUNTIES/NE TN/ SW VA TODAY THROUGH AT LEAST MIDNIGHT. AFTER COORDINATION...FFA WILL LIKELY CONTINUE FOR FAR EAST TENNESSEE COUNTIES FOR TODAY AND EXTENDED INTO THE TONIGHT. RDU...IS CONSIDERING A FFA FOR W NC. PLAN ON ISSUING A SPS LATER THIS MRNG CONCERNING FLASH FLOOD POTENTIAL. LOCAL AWOS SITES SHOW CURRENT DEWPOINTS IN THE UPPER 20S OVER THE FAR NE SECTIONS OF THE CWA. WOULD NOT BE SUPRISED TO SEE A BRIEF PERIOD OF FREEZING RAIN ACROSS THE HIGHER VALLEYS (IE. SHADEY VALLEY IN JOHNSON COUNTY TN) AND FAR EASTERN SECTIONS OF WASHINGTON/RUSSELL COUNTIES VA. UPR TROUGH AND SFC LO RACES NORTHEAST OF THE AREA EARLY FRIDAY MORNING...THUS PCPN WILL TAPER OFF. HOWEVER...WRAP-ARND MOISTURE WILL CONTINUE THE CHC OF SHOWERS FOR NE TN/SW VA FRIDAY MORNING. LO LVL THERMAL STRUCTURE SUPPORTS PCPN CHANGING TO SNOW SHOWERS FOR NE TN MTNS AND HIGHER ELEVATIONS OF SW VA (NO ACCUMULATIONS). FOR FRIDAY... SKIES SHOULD BECOME PARTLY SUNNY FOR CSV/CHA BY EARLY AFTERNOON AND TYS LATE AFTERNOON. WOULD KEEP SW VA/NE TN CLOUDY. AS FOR TEMPS...GUIDANCE TEMPS CLOSE AND REASONABLE FOR TODAY AND TONIGHT. WOULD TREND TWD COOLER FAN FOR FRIDAY. HAVE A GOOD DAY... DH
In the hours before
Special weather statement, Jan 15, 4:42 AM EST, 2 hours 59 minutes before
NCZ060-061-TNZ016>018-039>047-070>074-086-087-101-102-VAZ002-005-006- 008-152145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 442 AM EST THU JAN 15 1998 ...FLASH FLOOD WATCH FOR EXTREME EASTERN PARTS OF TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA FOR TODAY AND TONIGHT... ...ANOTHER ROUND OF MODERATE TO HEAVY RAIN IS EXPECTED ACROSS THE SOUTHERN APPALACHIANS TODAY AND TONIGHT... A DEVELOPING STORM SYSTEM ACROSS THE GULF COAST STATES WILL CONTINUE TO SPREAD RAIN INTO THE SOUTHERN APPALACHIANS TODAY AND TONIGHT. SOME OF THE RAIN WILL BECOME MODERATE TO HEAVY ACROSS FAR EASTERN TENNESSEE...WESTERN NORTH CAROLINA...AND SOUTHWEST VIRGINIA. SINCE THE GROUND ACROSS FAR EASTERN TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA IS ALREADY SATURATED FROM RECENT RAINS...THE ADDITIONAL MODERATE TO HEAVY RAINFALL MAY PRODUCE FLASH FLOODING OF AREA STREAMS. DUE TO THIS THREAT...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR THE FOLLOWING COUNTIES: IN TENNESSSEE...JOHNSON... CARTER...WASHINGTON...GREENE...COCKE...SEVIER...BLOUNT...MONROE...AND POLK COUNTIES. IN NORTH CAROLINA...CHEROKEE AND CLAY COUNTIES. OCCASIONAL MODERATE TO HEAVY RAIN IS ANTICIPATED ACROSS THE WATCH AREA TODAY THROUGH MIDNIGHT TONIGHT. BESIDES THE FLASH FLOODING THREAT...THE POTENTIAL HEAVY RAINS ACROSS WESTERN NORTH CAROLINA AND FAR EASTERN TENNESSEE MAY ALSO PRODUCE RIVER FLOODING ACROSS THE GREAT TENNESSEE VALLEY...SUCH AS THE FRENCH BROAD AND NOLICHUCKY RIVERS. PERSONS LIVING ALONG OR NEAR CREEKS AND STREAMS PRONE TO FLASH FLOODING ...SHOULD REMAIN ESPECIALLY ALERT FOR POSSIBLE RISING WATERS TODAY AND TONIGHT. BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. DH
Special weather statement, Jan 15, 4:42 AM EST, 2 hours 59 minutes before
NCZ060-061-TNZ016>018-039>047-070>074-086-087-101-102-VAZ002-005-006- 008-152145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 442 AM EST THU JAN 15 1998 ...FLASH FLOOD WATCH FOR EXTREME EASTERN PARTS OF TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA FOR TODAY AND TONIGHT... ...ANOTHER ROUND OF MODERATE TO HEAVY RAIN IS EXPECTED ACROSS THE SOUTHERN APPALACHIANS TODAY AND TONIGHT... A DEVELOPING STORM SYSTEM ACROSS THE GULF COAST STATES WILL CONTINUE TO SPREAD RAIN INTO THE SOUTHERN APPALACHIANS TODAY AND TONIGHT. SOME OF THE RAIN WILL BECOME MODERATE TO HEAVY ACROSS FAR EASTERN TENNESSEE...WESTERN NORTH CAROLINA...AND SOUTHWEST VIRGINIA. SINCE THE GROUND ACROSS FAR EASTERN TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA IS ALREADY SATURATED FROM RECENT RAINS...THE ADDITIONAL MODERATE TO HEAVY RAINFALL MAY PRODUCE FLASH FLOODING OF AREA STREAMS. DUE TO THIS THREAT...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR THE FOLLOWING COUNTIES: IN TENNESSSEE...JOHNSON... CARTER...WASHINGTON...GREENE...COCKE...SEVIER...BLOUNT...MONROE...AND POLK COUNTIES. IN NORTH CAROLINA...CHEROKEE AND CLAY COUNTIES. OCCASIONAL MODERATE TO HEAVY RAIN IS ANTICIPATED ACROSS THE WATCH AREA TODAY THROUGH MIDNIGHT TONIGHT. BESIDES THE FLASH FLOODING THREAT...THE POTENTIAL HEAVY RAINS ACROSS WESTERN NORTH CAROLINA AND FAR EASTERN TENNESSEE MAY ALSO PRODUCE RIVER FLOODING ACROSS THE GREAT TENNESSEE VALLEY...SUCH AS THE FRENCH BROAD AND NOLICHUCKY RIVERS. PERSONS LIVING ALONG OR NEAR CREEKS AND STREAMS PRONE TO FLASH FLOODING ...SHOULD REMAIN ESPECIALLY ALERT FOR POSSIBLE RISING WATERS TODAY AND TONIGHT. BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 11:42 AM EST | Flash Flood Warning | MRX | Carter | 4 hr |
Nearby
Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.